Quick Search 
Drugs of Today
Register or sign in

  
 
  
Drugs Today 2005, 41(8): 547
ISSN 1699-3993
Copyright 2005 Clarivate Analytics
CCC: 1699-3993
DOI: 10.1358/dot.2005.41.8.893630
 
 
Drug-induced weight gain
Ness-Abramof, R., Apovian, C.M.
 
 
Drug-induced weight gain is a serious side effect of many commonly used drugs leading to noncompliance with therapy and to exacerbation of comorbid conditions related to obesity. Improved glycemic control achieved by insulin, insulin secretagogues or thiazolidinedione therapy is generally accompanied by weight gain. It is a problematic side effect of therapy due to the known deleterious effect of weight gain on glucose control, increased blood pressure and worsening lipid profile. Weight gain may be lessened or prevented by adherence to diet and exercise or combination therapy with metformin. Weight gain is also common in psychotropic therapy. The atypical antipsychotic drugs (clozapine, olanzepine, risperidone and quetiapine) are known to cause marked weight gain. Antidepressants such as amitriptyline, mirtazapine and some serotonin reuptake inhibitors (SSRIs) also may promote appreciable weight gain that cannot be explained solely by improvement in depressive symptoms. The same phenomenon is observed with mood stabilizers such as lithium, valproic acid and carbamazepine. Antiepileptic drugs (AEDs) that promote weight gain include valproate, carbamazepine and gabapentin. Lamotrigine is an AED that is weight-neutral, while topiramate and zonisamide may induce weight loss.


Full Text: HTMLPDF 
 
  



© Clarivate Analytics. All rights reserved.
Copyright NoticeTerms of UsePrivacy StatementCookie Policy